On arithmetic branching programs

Amos Beimel, Anna Gál

Research output: Contribution to journalArticlepeer-review

16 Scopus citations


The model of arithmetic branching programs is an algebraic model of computation generalizing the model of modular branching programs. We show that, up to a polynomial factor in size, arithmetic branching programs are equivalent to complements of dependency programs, a model introduced by Pudlak and Sgall. Using this equivalence we prove that dependency programs are closed under conjunction over every field, answering an open problem of theirs. Furthermore, we show that span programs, an algebraic model of computation introduced by Karchmer and Wigderson, are at least as strong as arithmetic programs; every arithmetic program can be simulated by a span program of size not more than twice the size of the arithmetic program.

Original languageEnglish
Pages (from-to)195-220
Number of pages26
JournalJournal of Computer and System Sciences
Issue number2
StatePublished - 1 Jan 1999
Externally publishedYes
EventProceedings of the 1998 13th Annual IEEE Conference on Computation Complexity - Buffalo, NY, USA
Duration: 15 Jun 199818 Jun 1998

ASJC Scopus subject areas

  • Theoretical Computer Science
  • General Computer Science
  • Applied Mathematics
  • Computer Networks and Communications
  • Computational Theory and Mathematics


Dive into the research topics of 'On arithmetic branching programs'. Together they form a unique fingerprint.

Cite this